Heart & Cardiology/MVP

Advertisement


Question
I was diagnosed with Mitral Valve Prolapse when I was 24; I had chest pains one morning after doing all-night research, without sleeping.  I am 61 now.  Eleven years ago, after a fainting spell and a check-up, a cardiologist prescribed Toprol (50) daily.  This has been an apparent life-saver.  Left-side chest pains, arm pain, palpitations, and extreme fatique are the symptoms I would have before I began the medication.  Those same symptoms return whenever I miss a daily dose or when I do any sort of physical stress.  For the last six days, after a weekend of non-stop work, the symptoms have returned despite my taking the Toprol every night.  In fact, the chest and arm pains have been almost constant for nearly a week.  My last echocardiogram (two years ago) showed no progression from the previous one of five years ago.  The MVP was again determined as well as same note of "some regurgitation."  Since the last test was two years ago, my internal medicine doctor said he would not prescribe another one until he sees me in a few weeks.  Meanwhile, I must admit that the symptoms are nearly debilitating -- the chest pains and, chiefly, the fatique.  These are fairly constant.  Since I am usually very energetic, the situation is expecially distressing.
   Another point is that I have always slept very little, and now with an enlarged prostate, I awaken at least five times every night to visit the bathroom -- usually totalling only 3-4 houra of sleep.
   I have read of some people taking Toprol at higher doses, and I wonder if this might be a possibiity for me.  As noted above, I take 50mg of generic Toprol, once nightly.  Yesterday, I noticed that, after troubling symptoms all day, I felt noticeably better within 30 minutes of taking my nightly dosage.
   My height is 6'1" and my weight is about 175.  My last blood pressure measurement was stated as normal.  (I can get the precise number for you).
   Any advice you can give me would be invaluable and sincerely appreciated.

Answer
Hello Ted,

With this much angina, you should have intervention, either balloon angioplasty of CABG, depending on how many arteries are narrowed.  Coronary angiography is the next step, to see how many arteries are narrowed and where the narrow places are.  An echo is not needed.  Meanwhile, please increase the Toprol to 50 mg twice a day.  You should be taking a baby aspirin every day and probably a statin.  The statins have heart-protecting effects in addition to reducing blood cholesterol.

Please write back if this note doesn’t answer all your questions, and PLEASE let me know what happens with you.

David Richardson

Heart & Cardiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


David Richardson

Expertise

Adult heart function and disease. Not very good about children lesss than 12. Hypertension is o.k. Heart rhythm a special interest.

Experience

Certified in cardiology by the American Board of Internal Medicine. Was chairman of division of cardiology at the Medical College of Virginia. Am now mostly retired.

Organizations
Fellow of American Heart Association and American College of Cardiology and member of American Physiological Society..

Publications
Circulation, American Heart Journal, Hypertension.

Education/Credentials
M.D. from Harvard Medical School. Residency training at Yale Uhniversity School of Medicine and Medical College of Virginia.

Awards and Honors
Gold Heartt Award from American Heart Association in 1995.

©2016 About.com. All rights reserved.